© 2018 by Heart Equine Academy

Spring Checkup!

March 13, 2018

 

 

Here in the Northern hemisphere, spring is lurking just around the corner. Hair is flying as the horses start to shed their fuzzy winter coats, if you can find their winter coats under the layers of mud! Good times.

 

I’ve had a miraculously quiet year with my gang, and my vet and I have been like ships that pass in the night – I text her if I need to stock up on medications, she leaves them outside her house, I pop by to pick them up. Last week I left her a box of chocolates just to let her know we were all still alive, and it was time for spring vaccinations and dental work!

 

I find vaccinations a bit stressful, thanks to my eighteen-year-old Thoroughbred mare who started to have reactions as at three-year old. Eventually they got so bad that my vet agreed she should not be vaccinated.

 

 

She is the exception – most horses tolerate the vaccines with merely passing side effects, but I am especially vigilant thanks to my mare. I do think it’s important to monitor and report anything out of the ordinary you see to your vet. The vet in turn can report what they deem significant to the pharmaceutical companies making the vaccines, so that they can continue to improve their products.

 

What should you be looking for? As true allergic reactions are rare, let’s just look at the typical side effects.

 

The first one is fever. Fever can often show up within hours of the horse getting their shots, and it’s quite normal, as it’s part of the body mounting an immune response – which is the whole idea of vaccinations! I’ll start checking temperatures 4-6 hours after the vaccination, and again the next morning. I have a toleance threshold when it comes to red flags – if it’s over 103˙F (39.4˙C) I will treat with Banamine. As long as there are no other issues, I won’t do anything other than inform the vet, and likely adjust the protocol for that particular horse next time around.

 

The day following vaccinations, some horses may have developed a localized reaction – a swelling around the injection site. Again, I assess the horse before I decide to treat. If it’s minor, I’ll probably let him deal with it. If it’s large and painful, I’ll apply topical DMSO. Normally a horse like this will also have a fever, so they’ve already received Banamine.

 

The horse may also develop an overall stiffness. Once again Banamine helps, as well as being outside and moving around. While my own personal protocol is never to work a horse the day after vaccinations, turnout is good, and if they’re really sore, often hand-walking helps. If in doubt, call your vet. Chances are you won’t need them to come out, but they will have recommendations on what to do to help your horse be more comfortable.

 

Hives are a less common reaction. They tend to appear within four hours, and if you don’t have Banamine or an antihistamine on hand, they’re reason to have your vet out to treat the horse. Even if you’ve treated the horse yourself, it’s very important to let your vet know, because chances are you’ll be wanting to discuss adjusting the vaccination protocol for that horse.

 

If you’re worried your horse is having an anaphylactic reaction, call your vet right away. It may include hives, shortness of breath, and colic-like symptoms. But before you get all stressed out about your horse’s vaccinations, remember such reactions are very rare, and vaccinating your horse is very important!

 

Next time I’ll talk a bit about dental work!

Share on Facebook
Share on Twitter
Please reload

March 12, 2019

January 22, 2019

January 19, 2019

November 6, 2018

July 27, 2018

Please reload

Recent Posts

Saddle Box Review

January 19, 2019

1/4
Please reload

Featured Posts
Follow Us
  • Pinterest Social Icon
  • Facebook Basic Square
  • Twitter Basic Square
  • Google+ Basic Square